• Sleeping problems

    Asked by greensmythe on Friday, November 16, 2012

    Sleeping problems

    I am waking up every night and not able to sleep. I think since all of this started almost two weeks ago I have gotten one full night of sleep. I know it goes with it- and I know I am just crabbing. My mind is on overdrive and yesterday on the drive up to the lake to see my mother I felt pretty good.

    9 Answers from the Community

    9 answers
    • SueRae1's Avatar

      Chemo and the meds, especially steroids, we get to deal with the side effects of treatment, can really mess up our sleep. I too have had issues of waking up, a lot during the night and not get refreshing rest when I was sleeping. I spoke with my oncologist and had a pharma consult to help me deal with my anger, depression and sleep issues. The doctor prescribed a mild non addictive sleeping pill (quetiapine also called Seroquel,) I take 1/2 of the lowest dose (25mg) as needed - usually the day of my infusion and for 2-3 after. This has helped me get a good night's rest even when I wake up a few times. Speak to your oncologist about this issue, and the stress treatment is putting you under. You may also want to get a referral to speak to a therapist who specializes in treating individuals with cancer, just being able to talk to someone and get practical advice can be a great help with calm you down.

      almost 4 years ago
    • Harry's Avatar

      I think the sleeping problems are just tension from all you have gone through in the past couple of weeks. It happens to me and often has nothing to do with cancer. My mind gets on a problem and it won't let go and let me get to sleep. Sometimes, I just get up (I wasn't sleeping anyway) and go read a book. Often that will break the endless tail chasing.

      almost 4 years ago
    • ticklingcancer's Avatar

      If your Dr will approve it, SueRae made a great suggestion. Seroquel is a really good sleeping medicine. Let us know what you decide to go with. Hope sleeping gets bstter for you!!

      almost 4 years ago
    • GregA0406's Avatar

      You are not alone. Many of us have the same problem. My sleep issues come and go, but I always have problems sleeping when I have a CT scan coming up (like this coming Monday). My doc prescribed sleeping pills. The 1st brand didn't work well for me. The 2nd (Restoril) works pretty good for me. I only take them as necessary. The doc (and the info that comes with the script) will tell you to make sure to allow for 8 hours rest - heed that advice. An alternate that I've used with some success is Tylenol PM. Once again follow the directions and also make sure that your doc clears its usage for you.

      almost 4 years ago
    • leepenn's Avatar

      I probably averaged two or three hours a night for the first ... month or two?
      I tried ambien - yuck!
      Xanax turned out to be the answer for me. It helped me handle the anxiety, and then the rest of me could fall asleep....

      Also, exercise. I exercised a lot in order to try to get my physical body to relax...

      My oncs told me that if ever there is a time to take drugs... it's with a cancer diagnosis. So, I agree with what folks here are saying... Talk to your docs and ask for some meds to help you out.

      Good luck. The whole thing is sucky, but adding sleep deprivation really puts the crappy icing on the crappy cake, doesn't it?

      almost 4 years ago
    • ScrapbookerKay's Avatar

      I know the problem was the steroid. If my husband snored and woke me up, I couldn't get back to sleep. It was like taking a nap and now you're up, for the rest of the night! My nurse said absolutely no caffine. I was very careful and that helped a lot. It didn't cure the problem but it happened less often.

      almost 4 years ago
    • Happyjack's Avatar

      I am also having sleeping issues. Xanax seems to help and I think even better than Ativan. I was told that it is the steroids causing the insomnia and now that I'm finished with chemo (Nov. 6th last one), I'm hoping to be able to sleep better and better. My montra is "living better through chemistry" - at least for a while.

      almost 4 years ago
    • KatieL's Avatar

      Definitely ask your dr. for some medication help. Steroids had me up half the night, in addition to
      creating yo-yo moods. My dr. halved the dosage which did help quite a bit. Also, you might try
      listening to very tranquil music at bedtime. During my hospitaization for the auto stem cell transplant, I had CD of windchime music which was very calming. Even just thinking about it now can get me quieter. Good luck.

      almost 4 years ago
    • Crash's Avatar

      Benadryl, also known as diphenhydramine hydrochloride, available best in it's generic form. Sometimes I take a full 25 mg. tablet if I feel that I need to sleep through the entire night, sometimes I'll split a tablet if I feel that all I need is a little help.
      Sweet dreams!

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more non-small cell, lung cancer questions.  Also, don't forget to check out our Non-Small Cell, Lung Cancer page.